Alert archive / Kansas / Wind Advisories in 2022

Wind Advisory 1, NWS Topeka, KS

February 15, 202217 counties in Kansas

NWS Topeka, KS issued this wind advisory at Feb 15, 2022, 11:03 AM CST for 17 counties in Kansas. It took effect at Feb 15, 2022, 12:00 PM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Feb 15, 2022, 11:03 AM CST (17:03 UTC)
In effect from
Feb 15, 2022, 12:00 PM CST
Expired
Feb 16, 2022, 6:00 AM CST
In force
18 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Brown County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 21 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.1 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2081 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

092 
WWUS73 KTOP 151703
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1103 AM CST Tue Feb 15 2022

KSZ011-012-022>024-026-035>040-054>056-058-059-161200-
/O.NEW.KTOP.WI.Y.0001.220215T1800Z-220216T1200Z/
Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
Including the cities of Sabetha, Seneca, Hiawatha, Horton, 
Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, 
Perry, McLouth, Grantville, Meriden, Nortonville, Abilene, 
Herington, Junction City, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, Ottawa, Burlington, Lebo, and Garnett
1103 AM CST Tue Feb 15 2022

...WIND ADVISORY IN EFFECT UNTIL 6 AM CST WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of central, east central and northeast Kansas.

* WHEN...Until 6 AM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest wind gusts will likely occur
  during the overnight hours. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Baerg
2 follow-up statements
805 
WWUS73 KTOP 160946
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
346 AM CST Wed Feb 16 2022

KSZ011-012-022>024-026-035>040-054>056-058-059-161200-
/O.CON.KTOP.WI.Y.0001.000000T0000Z-220216T1200Z/
Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
Including the cities of Sabetha, Seneca, Hiawatha, Horton, 
Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, 
Perry, McLouth, Grantville, Meriden, Nortonville, Abilene, 
Herington, Junction City, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, Ottawa, Burlington, Lebo, and Garnett
346 AM CST Wed Feb 16 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of central, east central and northeast Kansas.

* WHEN...Until 6 AM CST early this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
067 
WWUS73 KTOP 161156
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
556 AM CST Wed Feb 16 2022

KSZ011-012-022>024-026-035>040-054>056-058-059-161300-
/O.EXP.KTOP.WI.Y.0001.000000T0000Z-220216T1200Z/
Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
Including the cities of Sabetha, Seneca, Hiawatha, Horton, 
Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, 
Perry, McLouth, Grantville, Meriden, Nortonville, Abilene, 
Herington, Junction City, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, Ottawa, Burlington, Lebo, and Garnett
556 AM CST Wed Feb 16 2022

...WIND ADVISORY WILL EXPIRE AT 6 AM CST EARLY THIS MORNING...

South winds have decreased across much of the advisory area and
are forecast to continue to remain gusty, but below advisory 
criteria. Therefore the wind advisory will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Feb 15, 5:43 AM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Feb 15, 5:43 AM CST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
543 AM CST Tue Feb 15 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 431 AM CST Tue Feb 15 2022

Forecast period highlights:

1. Fire weather conditions are anticipated to reach extreme levels
this afternoon - Please DO NOT burn!

2. A storm system develops over the region into late day Wednesday
bringing rain transitioning to a wintry mix and then snow into
Thursday. Minor to moderate impacts can be expected with variability
in impacts further north ranging from minor to possibly none over
some areas.

3. Mild conditions return quickly into the upcoming weekend after
the storm system lifts out of the region.

At 10Z, satellite imagery shows quasi-zonal flow pattern over the
central Plains region with a Pacific trough digging into the central
California region. This pattern is the recipe needed to have a
potentially dangerous fire weather day should a fire get going.
Winds aloft from VAD wind profilers are suggesting a LLJ in place of
over 40kts. This should begin to partially mix to the surface
through this morning. An intense surface pressure gradient will
develop as the lee trough deepens today which will only add to the
strength of the southerly flow. Please see the fire weather
discussion below for more details concerning fire weather forecast
considerations.

The other sensible weather of interest through the period is going
to be the latter part of the week storm system developing across the
area in as the previously mentioned Pacific trough ejects from the
Four Corners region into the southern Plains and lifting into the
general vicinity as a neutral to negatively tilted midlevel weather
system. Phasing of northern stream energy appears to be a factor
leading to lower than ideal confidence in exact poleward
displacement of this overall system. The GFS is still bullish on
developing a more well defined deformation zone over the area and
would lead to a longer duration of liquid precipitation before
transitioning to a mix then snow as it exits the region Thursday
morning with colder air finally working in more completely. The
ECMWF solution is still exhibiting a southerly track with overall
lower amounts of precipitation but also yielding more snow with
colder air further south sooner. Another complicating factor that
makes this set up challenging is the ground temperatures with 60s
today 50s-60s even on Wednesday. How much melting of any snow, the
strength of the warm nose with the system, latitudinal position and
overall forward progression with the southwest flow regime are just
some of the reasons this is a major challenge and lead to no
specific snowfall range being decided upon at this time. What we can
say is that confidence is increasing that at least minor to moderate
impacts can be expected across much of the area with the caveat that
areas further north and west would likely see a sharp drop off in
any precipition regardless of type.

A nice warm up will occur with above normal temperatures again
into next weekend with another ridge setting up across the region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 537 AM CST Tue Feb 15 2022

VFR conditions to begin the period with clouds building by the
end. Right now precipitation should remain beyond this forecast
period. LLWS and gusty south winds will dominate with regard to
hazards to aviation. A lee trough deepens today and remains in
place through the period. An intense LLJ wanes into the day with
surface wind speeds increasing to above 20kts sustained and gusts
into the 30-40kt range for much of the period before relaxing
slightly but another jump in the LLJ speed by this evening. The
only redeeming quality with the wind forecast appears to be mainly
unidirectional winds through the layer.

&&

.FIRE WEATHER...
Issued at 431 AM CST Tue Feb 15 2022

Conditions will be in place today for very strong and gusty
southerly winds to work in conjunction with sufficiently dry
conditions along with cured fuels to foster and environment that
would cause dangerous and erratic fire spread behavior. As a result,
the current Red Flag warning has been expanded across all zones
across north central, northeast and east central Kansas. Please DO
NOT burn today! Strong winds are anticipated to be sustained 20-30
mph with gusts up to 45 mph at times. Even with some high clouds
across the area into the afternoon, minRH values are anticipated to
range from around 20% to around 25% at most locations. Current one-
hour fuel moisture levels would allow for efficient burning of
native grasses. With winds gusting up to 45 mph any increase in
moisture into the region should be offset by both dry fuels and the
speed of the wind. This gives further confidence to maintaining a
Red Flag warning area-wide for today. A change in wind direction to
the northwest is not anticipated until early Wednesday morning as a
frontal boundary develops and begins to advance southeast bring
precipitation to the area by Wednesday evening.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 7 PM CST this evening for
KSZ008>012-020>024-026-034>040-054>056-058-059.

&&

DISCUSSION...Drake
AVIATION...Drake
FIRE WEATHER...Drake
Hazardous weather outlook, Feb 15, 3:32 AM CST, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
332 AM CST Tue Feb 15 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-160945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
332 AM CST Tue Feb 15 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight

Warm and dry conditions along with strong south winds up to
45 mph will result in extreme fire danger across the entire area.
A Red Flag Warning has been issued for all fire weather zones over
north central, northeast and east central Kansas for this
afternoon into early evening. Please do not burn today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Winter weather is anticipated to set up across portions of the
forecast area by Wednesday evening into Thursday morning. There
continues to be variability in the track and strength of the
system so details regarding specific forecast amounts remain
limited at this time. Precipitation should begin as mostly rain
Wednesday evening before transitioning to a wintry mix by
Wednesday night before changing to all snow into Thursday morning.
Be sure to check back for updates to the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 3:10 PM CSTWinter Storm WatchTOPAnderson, Coffey, Douglas, Franklin, Jefferson, Lyon and 4 more23 hr

Nearby

Wind Advisories in Kansas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.